Mississippi, 2007

Funnel Cloud in Mississippi, March 31, 2007

March 31, 2007 · NWS LIX · 1 event in 1 county or zone

Isolated strong thunderstorms developed across coastal Mississippi as a weakening cold front moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong thunderstorms developed across coastal Mississippi as a weakening cold front moved into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 31, 2:52 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 31, 2:52 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
352 PM CDT SAT MAR 31 2007

.DISCUSSION...
CURRENT RADAR SHOWS ONGOING SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA. THE HEAVIEST
ACTIVITY IS SITUATED IN A NARROW NORTH SOUTH LINE FROM SMITHDALE
MISSISSIPPI TO LIVINGSTON TO THIBODAUX. THERE IS NOT TOO MUCH
PUNCH WITH THE LINE AS THE PEAK WIND REPORTED AT RYAN FIELD IN
BATON ROUGE WAS 31 KNOTS AT THE TOP OF THE HOUR. EXPECT THAT MOST
OF THE ACTIVITY WILL YIELD WIND GUSTS OF 35MPH AND LOCALLY HEAVY
RAINFALL OF 1-1.5 INCHES PER HOUR.

SO FAR...THE SEVERE THREAT WITH THIS SYSTEM HAS NOT PANNED OUT.
THE SPECIAL 18Z UPPER AIR SOUNDING HERE AT LIX SHOWED ONLY
MARGINAL INSTABILITY...WITH A PRECIPITABLE WATER VALUE OF
1.29...LIFTED INDEX OF -1.6...AND A CAPE OF 264 J/KG. HOWEVER...WE
THINK THAT THE ATMOSPHERE HAS ENOUGH POTENTIAL THAT IF MODIFIED ON
A MESO SCALE...SOMETHING STRONG TO SEVERE IN NATURE WOULD RESULT.
THE ENTIRE FORECAST AREA REMAINS UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THE EVENING AND OVERNIGHT HOURS AS THE BOUNDARY
MOVES SLOWLY EASTWARD.

THE NAM CONTINUES TO SHOW THE FASTER MOVEMENT OF THIS SYSTEM...WITH
THE BULK OF THE ACTIVITY BEING PAST OUR EASTERN PORTIONS OF THE
FORECAST AREA BY 06Z. THE GFS IS SLOWER ON THE MOVEMENT...WITH
THE BULK OF THE RAINFALL SPREAD OVER A 24 HOUR PERIOD BETWEEN 00Z
TONIGHT AND 00Z TOMORROW NIGHT. HOWEVER...I AM A LITTLE HESITANT
TO GO HOG WILD WITH THE GFS TIMING BECAUSE IT DOES NOT SEEM TO
HAVE INITIALIZED WELL WITH THE MASS OF CONVECTION THAT WAS OVER
SOUTHWEST LOUISIANA THIS MORNING. HAVE GONE WITH A BLEND OF THE
MODELS AND OUR NEIGHBORING WFOS FOR THE PRECIPITATION CHANCES FOR
THE NEXT 36 HOURS.

AS THE BOUNDARY CONTINUES TO PUSH EASTWARD...IT WILL WASH OUT
ALONG THE GULF COAST. WITH THIS AND THE MOISTURE IN PLACE...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH FIRST PART
OF THE WORK WEEK. RAIN CHANCES INCREASE AS THE NEXT COLD FRONT
APPROACHES. THE FRONT SHOULD PASS THROUGH THE AREA...CLEARING OUR
GULF COASTAL WATERS...ON WEDNESDAY. IF THIS TURNS OUT TO BE A
BONA FIDE COLD FRONT FOR THIS TIME OF THE YEAR...IT WILL USHER IN
COOLER DRIER AIR FOR THE END OF THE WEEK AND THE WEEKEND. THE
MODELS ARE CURRENTLY ADVERTISING HIGHS IN THE 60S AND LOWS IN THE
40S. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  78  61  83 /  70  50  20  30
BTR  66  79  63  83 /  70  40  20  30
MSY  67  81  65  82 /  60  40  20  30
GPT  67  78  65  80 /  70  60  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&

92/JSS
Hazardous weather outlook, Mar 31, 9:53 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1053 AM CDT SAT MAR 31 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1053 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS THE FORECAST AREA. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
AN APPROACHING COLD FRONT WILL SPREAD ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI LATER THIS AFTERNOON AND EVENING.  THE
MAIN THREATS FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS...HAIL...
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS MAY LINGER ACROSS THE MISSISSIPPI GULF COAST SUNDAY
MORNING...AND AN ISOLATED SEVERE STORM IS POSSIBLE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THIS AFTERNOON AND EVENING.

92/JSS

In the hours before

Special weather statement, Mar 31, 4:39 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
539 PM CDT SAT MAR 31 2007

MSZ080-081-312306-
HANCOCK-HARRISON-
539 PM CDT SAT MAR 31 2007

...STRONG THUNDERSTORM ENTERING HARRISON COUNTY...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORMS...MAINLY OVER EAST CENTRAL HANCOCK...MOVING
NORTHEAST AT 30 MILES AN HOUR. STRONG GUSTY WINDS UP TO 40 MILES AN
HOUR WILL SPREAD ACROSS WEST AND NORTHERN PARTS OF HARRISON COUNTY
AND POSSIBLY AFFECT SAUCIER AROUND 6 PM.

The radar

The Mobile radar (KMOB), 104 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Harrison

When
March 31, 4:45 PM CST to 4:48 PM CST
Where
Harrison County, 12 mi WSW of Saucier
Reported by
Emergency Manager
Coordinates
30.564, -89.316

A funnel cloud was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22208.